Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Sioux Falls, SD

July 20, 2003O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 9:41 AM CDT for O'Brien County, Sioux County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 9:41 AM CDT (14:41 UTC)
Expired
Jul 20, 2003, 10:15 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS53 KFSD 201441
SVRFSD
IAC141-167-201515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OBRIEN COUNTY IN NORTHWEST IOWA
  SOUTHEAST SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 1015 AM CDT

* AT 938 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED 4 MILES NORTH OF
  GRANVILLE...OR ABOUT 9 MILES EAST OF ALTON...MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANVILLE AROUND 945 AM CDT
  PAULLINA AROUND 950 AM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN 
EFFECT FOR NORTHERN OBRIEN COUNTY.

TRAINED WEATHER SPOTTERS REPORTED DIME SIZE HAIL AT SHELDON AND 
PENNY SIZE HAIL AT HOSPERS WITH THIS STORM. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4312 9578 4307 9601 4292 9593 4292 9549

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:45 AM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 3:45 AM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SUN JUL 20 2003

ONGOING TSTMS NR BKX ATTM SHOULD DVLP SEWD OVR SWRN MN AND NRN PART
OF NRN IA THIS MRNG...RIDING CAP. AS CAP BRKS DOWN AND CDFNT MOVES
SE...THERE SHUD BE MORE SCT TSTMS DVLPG MAINLY ERN CWA THIS AFTN...
MOVG OVR NWRN IA BY EARLY TNGT. DRY AND COOLER FOR CWA FOR TNGT THRU
WED. DID BEEF UP THE CLDS WITH HIGH MID LVL RH...IF NOT A CHC LGT
SHWRS IN PARTS OF CWA...FOR MON NGT THRU TUE. OTRW FINE TUNED FCST
AND GRIDS THRU ENTIRE FCST.

.FSD...NONE

RSR
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 4 hours 44 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN
SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH
THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST
IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA
THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST
CENTRAL SOUTH
DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10
AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Special weather statement, Jul 20, 7:45 AM CDT, 1 hour 56 minutes before
SDZ039-040-054>056-061-062-201300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 AM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN
SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90...

SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE
ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH
OF INTERSTATE 90.  HOWEVER...SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0
MITCHELL.  THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE
LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY
RAINS...AND WIND GUSTS TO 30 TO 35 MPH.

CHAPMAN
Local storm report, Jul 20, 9:32 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    RUSSELL                   MN   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:36 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 AM    HOSPERS                   IA   .75 INCH HAIL
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:38 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0924 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:39 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   50 MPH TSTM GUST
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   1 INCH HAIL
07/20/03   SIOUX

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningFSDO'Brien38 min
Jul 20, 10:08 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux22 min
Jul 20, 10:09 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth36 min
Jul 20, 10:29 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
Jul 20, 11:00 AM CDTSevere Thunderstorm WarningFSDBuena Vista30 min
Jul 20, 11:57 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola33 min
Jul 20, 5:36 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min
Jul 20, 6:09 PM CDTSevere Thunderstorm WarningFSDWoodbury51 min
Jul 20, 6:15 PM CDTSevere Thunderstorm WarningFSDPlymouth30 min
Jul 20, 6:21 PM CDTTornado WarningFSDWoodbury39 min
Jul 20, 6:36 PM CDTSevere Thunderstorm WarningFSDBuena Vista39 min
Jul 20, 6:58 PM CDTTornado WarningFSDWoodbury32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.